MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC INSERT-HANDLE F/EXPERT HAN; GUIDE

WRIGHTS LANE SYNTHES USA PRODUCTS LLC INSERT-HANDLE F/EXPERT HAN; GUIDE
Catalog Number 03.008.007
Medical Device Problem Code Failure to Align (2522)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/30/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device is an instrument and is not implanted / explanted.The device was received and the product evaluation is in progress.Device history records review is pending completion.No conclusion can be drawn.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported during an ankle fusion procedure for a left hindfoot arthrodesis on (b)(6) 2017, the surgeon attempted to insert two drill bits via 2 different holes of the aiming arm and they kept hitting the nail.They seemed to be misaligned with the aiming arm or the insertion handle, but the surgeon felt he had enough room and was able to create the hole for the screws.This happened in several screw holes.Upon screw insertion, surgeon was able to manipulate the drill to get the screws in the holes successfully.There was a two minutes delay just to realign the drill.The surgery was successfully completed with no medical intervention required.Patient status following surgery was reported as stable.Concomitant devices reported: nail (part# unknown, lot# unknown, quantity 1), trocar (part# unknown, lot# unknown, quantity 1), cannulated connecting screw (part# 03.010.146, lot# u225004, quantity 1), threaded alignment pin (part# 03.008.004, lot# 1733002, quantity 1), protection sleeve (part# 03.010.063, lot# 1939259, quantity 1), drill sleeve (part# 03.010.065, lot# 1593330, quantity 1), drill sleeve (part# 03.010.066, lot# 3436603, quantity 1).This report is for one (1) insertion handle f/hindfoot arthrodesis nail-ex.This is report 1 of 2 for (b)(4).
 
Additional Manufacturer Narrative
Product development investigation was completed.The returned device was examined and no defects or deficiencies were identifiable which could have contributed to the reported complaint condition.The insertion handle was able to be assembled with the mating aiming arm (03.008.009) and, once the threaded alignment pin was tightened, was found to form a secure construct.The complaint condition was unable to be replicated as the nail and drill bits were not returned.As the complaint condition was unable to be replicated and no defects or deficiencies were identified which may have contributed to the complaint condition, the complaint is unconfirmed.The insertion handle for hindfoot arthrodesis nail ¿ ex (03.008.007) is a component of the hindfoot arthrodesis nail ¿ ex implant set (01.008.003) which is utilized in the titanium cannulated hindfoot arthrodesis nail system for tibiotalocalcaneal arthrodesis.The insertion handle is assembled to the applicable nail using a connecting screw (03.010.146) and the nail can be inserted using a twisting motion and with light, controlled hammer flows if needed.With the nail in position, the aiming arm (03.008.009) can be assembled to facilitate spiral blade/distal locking screw, talar and proximal locking screw insertion.Relevant drawings for the returned device were reviewed.The design, materials and finishing processes were found to be appropriate for the intended use of this device.No dimensional analysis is applicable as no defects or deficiencies were identified and the complaint condition was unable to be replicated/confirmed.Device history records review was completed for part # 03.008.007, lot # l266457.Manufacturing location: (b)(4), release to warehouse date: feb 10, 2017.No non-conformance reports were generated during production.Review of the device history records showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.No definitive root cause was able to be identified however many factors can contribute to a misalignment complaint including patient anatomy and surgical technique.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
INSERT-HANDLE F/EXPERT HAN
Common Device Name
GUIDE
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7068323
Report Number8030965-2017-50143
Device Sequence Number10794810
Product Code FZX
UDI-Device Identifier10886982066855
UDI-Public(01)10886982066855(10)L266457
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 10/30/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.008.007
Device Lot NumberL266457
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/14/2017
Initial Date Received by Manufacturer 10/30/2017
Supplement Date Received by Manufacturer12/26/2017
Initial Report FDA Received Date11/29/2017
Supplement Report FDA Received Date12/28/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age72 YR
Patient Weight132